Texas, 2008

High Wind in Texas, January 30 to 31, 2008

January 30 to 31, 2008 · NWS MAF · 2 events in 2 counties and zones

An upper level low pressure trough moving across New Mexico and west Texas, aided in the development of high winds across the Guadalupe and Davis Mountains of southwest Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure trough moving across New Mexico and west Texas, aided in the development of high winds across the Guadalupe and Davis Mountains of southwest Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 30, 12:02 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 30, 12:02 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1202 PM CST WED JAN 30 2008

.UPDATE...
STRONG MID LEVEL WINDS WITHIN SOUTHWEST FLOW ALOFT AHEAD OF A POTENT
SHORTWAVE TROUGH HAVE BEGUN TO MIX DOWN IN THE GUADALUPE
MOUNTAINS...AND DAVIS MOUNTAINS ABOVE 6000 FEET...LATE THIS MORNING.
WIND SPEEDS HAVE NOT QUITE MADE IT TO 40 MPH SUSTAINED...OR GUSTS
OVER 58 MPH...BUT WILL WITH TIME.  THEREFORE...THE HIGH WIND WARNING
LOOKS GOOD AND WILL REMAIN INTACT.  STRONG HEIGHT/SURFACE PRESSURE
FALLS DUE TO THE ONCOMING WAVE WERE RESULTING IN LEE TROUGHING
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS...AND SURFACE
CYCLOGENESIS OVER SOUTHEAST COLORADO... NORTHEAST NEW MEXICO AND
THE OKLAHOMA PANHANDLE.  THE SURFACE PRESSURE GRADIENT ASSOCIATED
WITH THE LEE TROUGH HAS INCREASED WIND SPEEDS OVER NORTHERN EDDY
COUNTY TO NEAR 30 MPH...WITH A FEW GUSTS NEAR 45 MPH.

EXPECT WINDS TO INCREASE AREAWIDE THIS AFTERNOON AS THE LEE TROUGH
STRENGTHENS FURTHER.  WARMING TEMPERATURES WILL ALLOW MID LEVEL
WINDS TO MIX TO THE SURFACE...ESPECIALLY OVER THE MOUNTAINS...THE
HIGHWAY 54 CORRIDOR FROM VAN HORN NORTHWARD AND OVER MUCH OF THE
SOUTHEAST NEW MEXICO PLAINS.  WILL GO AHEAD AND ADD NORTHERN AND
CENTRAL LEA COUNTY TO THE WIND ADVISORY THAT EXTENDS FROM THIS
AFTERNOON THROUGH TONIGHT SINCE THE SURFACE PRESSURE GRADIENT THERE
LOOKS AS THOUGH IT WILL BE STRONG ENOUGH TO DO SO.  THERE MAY BE
LULLS IN WIND SPEEDS...PARTICULARLY THIS EVENING...BUT THINK WINDS
WILL REMAIN FAIRLY STRONG ONCE THEY PICK UP...AND LATER WHEN A
STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS THE AREA.  UPDATED
PRODUCTS WILL BE OUT SHORTLY.

&&

.FIRE WEATHER...
TWEAKED A FEW MAX TEMPERATURES...BUT THE RESULT WILL BE THE SAME AS
EARLIER.  THAT IS...WILL CONTINUE A RED FLAG WARNING FOR ALL
LOCATIONS BUT TERRELL COUNTY...THE PRESIDIO VALLEY AND GUADALUPE
MOUNTAINS ABOVE 5500 FEET.  THIS AS DRY AIR OVER THE AREA WILL
LIKELY STAY THAT WAY...OR BECOME DRIER AS SOUTHWEST WINDS PICK UP
THIS AFTERNOON.  WILL LEAVE THE CURRENT FIRE WEATHER FORECAST AND
RED FLAG WARNING AS IS...DUE TO THE NEGLIGIBLE DIFFERENCES.

&&

.PREV DISCUSSION... /ISSUED 1144 AM CST WED JAN 30 2008/

AVIATION...
EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS. HOWEVER...STRONG
WEST TO SOUTHWEST WINDS ARE LIKELY ACROSS THE FORECAST AREA FOR
ALL TERMINALS THIS PERIOD DUE TO SURFACE LOW PRESSURE NEAR THE
TX/OK PANHANDLES. THE STRONGEST WINDS CAN BE EXPECTED OVER THE
HIGHER TERRAIN AND PILOTS COULD EXPERIENCE SOME LOW LEVEL
TURBULENCE OVER THESE AREAS. CLOUDS WILL REMAIN SPARSE WITH DRY
CONDITIONS CURRENTLY DOMINATING THE ATMOSPHERE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 AM MST THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST THURSDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 9 PM CST /8
     PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...ANDREWS...
     BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE
     MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6
     AM CST /5 AM MST/ THURSDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM NOON TODAY TO 6 AM CST THURSDAY FOR THE
     FOLLOWING ZONES...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

67/06
Hazardous weather outlook, Jan 30, 12:26 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CST WED JAN 30 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1226 PM CST WED JAN 30 2008 /1126 AM MST WED JAN 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH OR HIGHER WILL COMBINE
WITH WARM TEMPERATURES AND VERY DRY AIR TO PRODUCE A CRITICAL
FIRE WEATHER DAY ACROSS MUCH OF THE OUTLOOK AREA...ESPECIALLY
ACROSS THE LOWER ELEVATIONS OF THE TRANS PECOS.  DUE TO THE VERY
DRY CONDITION OF GRASS AND SHRUBBERY AREAWIDE...USE OF FLAMMABLE
MATERIALS OUTDOORS IS HIGHLY DISCOURAGED THIS AFTERNOON AND
OVERNIGHT.

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
WHERE WIND SPEEDS OF 35 TO 45 MPH...AND GUSTS AROUND 65 MPH WILL
BE POSSIBLE THROUGH MOST OF THE NIGHT.

ALSO WINDS ARE EXPECTED TO INCREASE OVERNIGHT ACROSS MUCH OF THE
AREA WITH A STRONG COLD FRONT MOVING THROUGH THE AREA.  MUCH OF
SOUTHEAST NEW MEXICO AND THE VAN HORN AREA WILL SEE WEST TO
NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS OF 45 MPH.  THIS MAY
RESULT IN AREAS OF BLOWING DUST ACROSS THE NORTHERN PERMIAN BASIN
AND PARTS OF SOUTHEAST NEW MEXICO WHERE VISIBILITIES OF 1 TO 3
MILES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS WILL REMAIN ELEVATED ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS DESPITE THE PASSAGE OF A STRONG COLD FRONT
TONIGHT.  RELATIVE HUMIDITIES WILL REMAIN LOW ACROSS MOST OF THE
REGION TONIGHT...AND ALONG WITH DRY FUELS AND STRONG WINDS ACROSS
THE AREA...RESULT IN CONDITIONS RIPE FOR FIRE GROWTH AND SPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
January 30, 2:25 PM CST to January 31, 10:45 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency

McDonald Observatory experienced a prolonged high wind event. Sustained winds of 40-45 mph along with gusts around 60 mph were common throughout the event that began Wednesday afternoon and continued into Thursday morning.

High Wind, Guadalupe Mountains of Culberson County

When
January 30, 4:00 PM MST to 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

High winds developed across the Guadalupe Mountains during the late afternoon and into the early evening hours. The ASOS equipment at Guadalupe Pass measured a peak wind of 71 mph. The RAWS station at the Pinery measured a peak gust of 59 mph, while the Bowl reported a wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79088, 79086.